Advances in psychiatry and nuerology


ISSN 1234-8279

ISSN on-line 2449-9315 

 

As of July 2026, the journal's publisher is Wroclaw Medical University: https://ppn.umw.edu.pl/en/about/.

 

CiteScore 2025: 0.4

MNiSW: 20

Index Copernicus 2023: 90.54

Editorial panel
Submitting and reviewing works online

Archive 1995–2023

2021, volume 37, issue 1
Review article

Second generation antidepressants and the risk of arrhythmia

Julia Suwalska1, Maria Napierała2, Marek Proch2, Iwona Szymańska2, Magdalena Szydłowska2, Bartosz Szablewski3, Dorota Łojko4
1. Department of Treatment of Obesity, Metabolic Disorders and Clinical Dietetics, Poznan University of Medical Sciences, Poznan, Poland
2. Department of Mental Health, Chair of Psychiatry, Poznan University of Medical Sciences, Poznan, Poland
3. HCP Medical Centre
4. Chair of Psychiatry, Poznan University of Medical Sciences, Poznan, Poland
Farmakoterapia w Psychiatrii i Neurologii 2021, 37 (1), 33–44
Date of publication: 2021-03-30
Keywords: drug-induced arrhythmias, QT interval, torsade de pointes, second generation antidepressants
Summary

Objectives. Second generation antidepressants belong to the most commonly prescribed medications; they are used in the treatment of depression, anxiety disorder, and pain. The aim of the study is to evaluate their risk of QT prolongation, which can lead to potentially life-threatening ventricular arrhythmias.

Literature review. Based on the Summary of Product Characteristics and CredibleMeds database, we present current knowledge about the risk of QT prolongation caused by second generation antidepressants. Recommendations concerning planning and conducting treatment using second generation antidepressants are discussed.

Conclusions. As scientific research shows, newer antidepressants cause fewer side effects than tricyclic antidepressants, but they are not devoid of them. For some of them, there is a proven risk of QT prolongation and torsade de pointes, which can, very rarely, lead to patient’s death. Before prescribing new antidepressants, clinicians should evaluate the patient’s risk of QT prolongation and, in case of high risk, they should apply the lowest effective dose, regularly monitor the patient’s condition, and inform the patient to consult a cardiologist if any alarming symptoms, such as syncope or palpitations, occur.

Correspondence address
Julia Suwalska
Department of Treatment of Obesity, Metabolic Disorders and Clinical Dietetics
Poznan University of Medical Sciences
84 Szamarzewskiego str., 60-569 Poznań, Poland
email: jsuwalska@ump.edu.pl
You have added an item to your cart
Restore password
Shopping cart (0)
No products in your cart
Font size
Contrast
Underlined links